MAUDE Adverse Event Report: K2M, INC. MESA 2 DEFORMITY POLYAXIAL SCREW; SIZE 6.5X50 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

K2M, INC. MESA 2 DEFORMITY POLYAXIAL SCREW; SIZE 6.5X50 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 6201-06550
Medical Device Problem Codes Mechanical Problem (1384); Migration (4003)
Health Effect - Clinical Codes Pain (1994); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/02/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a patient received revision surgery for a mesa 2 polyaxial screw on the left side that no longer held the rod.The device has been explanted.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Visual inspection: the screw was positioned in the locked state upon receipt.Loss of anodization can also be observed.Functional inspection: the screw was able to be unlocked and locked as intended.Device and complaint history records were reviewed for this lot, and no relevant manufacturing issues or similar complaints were identified.According to the complainant, there was a potential short rod in the collet, not circular geometry because of rod cutting.It is possible that non-union or post-operative patient activities, coupled with short overhang length, contributed to the failure.According to the ifu, these internal fixation devices are load sharing devices which maintain alignment until healing occurs.If healing is delayed or does not occur, the implant could eventually break, bend, or loosen.Physical activity and load bearing have been implicated in premature loosening, bending or fracture of internal fixation devices in the absence of complete bone healing.As we were unable to confirm if fusion or trauma had occurred, we were unable to determine the root cause conclusively.

Brand Name
MESA 2 DEFORMITY POLYAXIAL SCREW; SIZE 6.5X50 MM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
MDR Report Key11008283
Report Number3004774118-2020-00347
Device Sequence Number4495740
Product Code NKB
UDI-Device Identifier10888857164574
UDI-Public10888857164574
Combination Product (Y/N)N
Initial Reporter CountryNZ
PMA/510(K) Number
K143334
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2020
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/21/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number6201-06550
Device Catalogue Number6201-06550
Device Lot NumberGPKN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/19/2021
Initial Date Received by Manufacturer 11/25/2020
Supplement Date Received by Manufacturer05/28/2021
Initial Report FDA Received Date12/15/2020
Supplement Report FDA Received Date06/21/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;